Maryland, 2016Flood and Damaging Wind in Maryland, August 21 to 22, 2016
August 21 to 22, 2016 · NWS PHI · 22 events in 3 counties and zones
Thunderstorms developed near a triple point of a low pressure system. These thunderstorms produced lightning and heavy rainfall as they moved through the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a triple point of a low pressure system. These thunderstorms produced lightning and heavy rainfall as they moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 2:41 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 21, 2:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 PM EDT SUN AUG 21 2016
.SYNOPSIS...
A cold front was located just to our west this afternoon. The front
will move eastward through the area this evening. High pressure
builds into the area Monday and remain over the area through
Thursday. The next cold front approaches from the northwest on
Friday. The front may dissipate over the area next weekend while the
center of high pressure approaches from the Great Lakes.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A band of showers and isolated tstms associated with a cold front
will cross the area this evening and early overnight. Showers will
end from west to east behind this front. We have kept the pops
mostly in the categorical range with the activity on radar looking
rather solid attm. The best chc for thunder will be over Delmarva
this evening. The primary threat with these showers and storms are
locally heavy rainfall with 1-2 inches falling in an hour. Poor
drainage flooding is possible. Any severe weather threat will be
confined to the Delmarva and far southern NJ, where the strongest
heating earlier in the afternoon and greatest instability (MLCAPE
around 1000 J/kg) reside.
Later tonight, skies will clear as drier and cooler air settles
in. Lows will drop into the upper 50s/low 60s north and mid/upper
60s over Delmarva. Winds will shift to NW and remain around 5 to
10 mph overnight.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
High pressure will begin to build towards the region Monday. This
will be the beginning of a nice stretch of fair weather. The airmass
will be cooler and much drier. High temperatures will only reach the
70s across the north and low/mid 80s elsewhere. Dew points will only
be in the 40s/50s too...so this will be a big break in the recent
stretch of sultry summer weather. Winds will be a bit gusty however
with NW winds 10 to 15 mph and gusts around 20 mph.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Expansive high pressure system will build in from the west Monday
night with the center of the high over the area Tuesday and
Wednesday. The high will move offshore late Wednesday and retreat
into the open waters of the northwest Atlantic Ocean through the end
of the week. Southerly return flow around the western periphery of
the high will become established along the eastern seaboard during
this time. A very quiet stretch of weather is in store for the mid-
Atlantic region through Thursday with the high firmly in control.
Comfortable outdoor weather conditions can be expected with highs
generally in the low 80s Tuesday and mid 80s both Wednesday and
Thursday. It will be very dry midweek for August standards with
dewpoints in the 50s. The humidity increases a bit by Thursday but
it will still be at comfortable levels with dewpoints in the 60s.
Each day should also offer plenty of sunshine.
The heat and humidity increases further by Friday as a cold front
approaches from the west. It doesn't appear to be excessive heat but
highs in the upper 80s to lows 90F and dewpoints near 70F will make
it feel muggy again. In general, went a couple of degrees above
WPC/Superblend guidance for highs on Friday as they appear to be too
cool. The front should provide us with our first perceptible chance
of precipitation in the period. However, we continue to advertise
very low PoPs. The forecast area will be situated on the northern
side of an anticyclone/upper ridge over the Southeast states. In
this setup, there is a risk that the subsidence inversion underneath
the ridge would put a lid on convective development on Friday,
especially the farther south you go. Furthermore, the deeper lift
will also be displaced from the front, remaining well to our north
as the belt of stronger westerlies associated with the subtropical
jet stream resides near the U.S.-Canadian border.
The front may stall and then washout in the area or nearby during
the weekend as it meets the downstream blocking on the northern
periphery of the ridge. Exactly where this happens will determine if
our region is positioned on the cool side of the front with highs in
the lower 80s or warm side with highs in the lower 90s...or
somewhere in between. Leaned toward the warmer range of solutions
with the pattern favorable for heat to build underneath the ridge.
At this time, it appears that next weekend should be mainly dry.
However, if the front stalls over the area and there is still
enough residual convergence along it, then an isolated pop-up
shower or storm map develop during peak heating.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
A cold front will approach from the west this evening and then pass
offshore overnight. A band of lower clouds and showers will
accompany the front. There is a chc for thunder as well and we have
included tempo groups in most terminals for show the expected
conditions should a tstm occur. Winds will be mostly S or SW around
10-15 knots ahead of the front. Winds will shift to W then NW after
frontal passage. Skies will clear out behind the front with drier
air mixing in behind it. It's possible that some light fog may
develop across srn NJ with the drier air doesn't make it this far
before the boundary layer gets decoupled. I have included some fog
in the MIV tafs for this possibility.
VFR conditions expected with gusty NW winds up to around 20 knots
on Monday.
OUTLOOK...
Monday night through Thursday night...Mainly VFR and light winds.
Friday...Low chance for showers and storms with a cold front
approaching from the NW.
&&
.MARINE...
Winds and seas slowly increasing this afternoon. An update was
made earlier to raise the SCA flag for Del Bay where gusts around
25 kts had developed. We already were advertising SCA conditions
for tonight, but decided to raise the SCA flag for the coastal
waters earlier and put it into effect with the 330 CWF. Winds will
likely gust into the low 20s kt range with the approach of the
cold front and the tightening pressure gradient ahead of it. Seas
will build to around 4 ft on the ocean and 2-3 ft across Delaware
bay. Gusty winds should continue Monday with the arrival of the
cooler and drier air.
OUTLOOK...
Monday night through Thursday...No marine hazards are expected.
Friday...Winds and seas below SCA thresholds. The official NHC
forecast for Tropical Storm Fiona is for it to track westward and
then to weaken as it curves to the north near Bermuda late in the
week. We may start to see long period swell arrive in our coastal
waters by Friday or next weekend but unless the system becomes
much stronger than forecast, seas will still be below 5 ft.
RIP CURRENTS...
Wind gusts from the southeast this afternoon coupled with wave
heights of 3 to 4 feet are enhancing the setup for dangerous rip
currents at the beaches. A moderate risk day was assigned to the
New Jersey and Delaware beaches today.
The probable risk for the development of dangerous rip currents
on Monday is low with an offshore wind expected.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 7 PM this evening to 11 AM EDT
Monday for ANZ452>455.
Small Craft Advisory from 7 PM this evening to 6 PM EDT Monday
for ANZ450-451 and ANZ430-431.
&&
Synopsis...Klein
Near Term...O'Hara/Klein
Short Term...O'Hara
Long Term...Klein
Aviation...Klein/O'Hara
Marine...Klein/O'HaraHazardous weather outlook, Aug 21, 1:12 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT SUN AUG 21 2016
NJZ001-007-PAZ054-055-060>062-101-103-105-221815-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
212 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-102-104-106-221815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
212 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ014-024>026-221815-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
212 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.
THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-221815-
DELAWARE BEACHES-
212 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.
THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-221815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
212 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO SURFACE LIGHTING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-221815-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
212 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO SURFACE LIGHTING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 12:08 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 PM EDT SUN AUG 21 2016
PAZ060-211730-
BERKS-
108 PM EDT SUN AUG 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL BERKS
COUNTY...
AT 106 PM EDT...SHOWERS AND ISOLATED STRONG THUNDERSTORMS WERE ALONG
A LINE EXTENDING FROM BEURYS LAKE TO CLEONA TO NEAR SHREWSBURY...AND
MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
ENTER WESTERN BERKS COUNTY, INCLUDING LIGHTNING STRIKES.
THESE STORMS WILL BE NEAR...
STRAUSSTOWN AROUND 130 PM EDT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4052 7634 4052 7625 4054 7616 4037 7623
4039 7627 4049 7643
TIME...MOT...LOC 1706Z 217DEG 37KT 4071 7641 4032 7648 3980 7667
DRAGSpecial weather statement, Aug 21, 12:26 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
126 PM EDT SUN AUG 21 2016
PAZ054-060-061-211830-
CARBON-BERKS-LEHIGH-
126 PM EDT SUN AUG 21 2016
...A LINE OF HEAVY SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL
AFFECT NORTHWESTERN LEHIGH... CENTRAL BERKS AND SOUTHWESTERN CARBON
COUNTIES...
AT 125 PM EDT...A BAND OF HEAVY SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR SLABTOWN TO AVON
TO STEWARTSTOWN...AND MOVING NORTHEAST AT 20 MPH.
THESE STORMS WILL BE NEAR... NEWMANSTOWN AROUND 145 PM EDT.
WOMELSDORF AROUND 150 PM EDT. ROBESONIA AROUND 155 PM EDT.
STRAUSSTOWN AROUND 205 PM EDT. BERNVILLE AROUND 210 PM EDT.
FAIRVIEW HGTS AROUND 220 PM EDT.
HAMBURG...LEESPORT...SHOEMAKERSVILLE AND LENHARTSVILLE AROUND 230 PM
EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WEST LAWN...
CENTERPORT...TRESCKOW...MOHNTON...SHILLINGTON...BEAVER
MEADOWS...LANSFORD... WEST WYOMISSING...WYOMISSING HILLS AND
WHITFIELD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4052 7634 4052 7625 4058 7606 4058 7601
4063 7600 4068 7588 4081 7587 4082 7589
4091 7599 4096 7586 4057 7587 4021 7599
4049 7643
TIME...MOT...LOC 1725Z 241DEG 18KT 4094 7636 4036 7638 3974 7657
DRAGSpecial weather statement, Aug 21, 1:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT SUN AUG 21 2016
MDZ008-012-PAZ101-102-211900-
CECIL-KENT-WESTERN CHESTER-EASTERN CHESTER-
238 PM EDT SUN AUG 21 2016
...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
KENT...CECIL AND SOUTHWESTERN CHESTER COUNTIES...
AT 237 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR ROCK SPRINGS TO NEAR HAVRE DE GRACE TO NEAR
BOWLEYS QUARTERS...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR... RISING
SUN...RICHARDSMERE...WOODLAWN...WEST NOTTINGHAM...CONOWINGO
AND OCTORARO AROUND 240 PM EDT. GLEN ROY AND FARMINGTON AROUND
245 PM EDT.
CALVERT...OXFORD...CHARLESTOWN...LOMBARD...BAY VIEW AND ZION AROUND
250 PM EDT.
NORTH EAST...BLAKE...PLEASANT HILL AND HOLLYWOOD BEACH AROUND 255 PM
EDT.
ELKTON...BETTERTON...KEMBLESVILLE...FAIR HILL...APPLETON...ANDORA...GLEN
WESTOVER...BRANTWOOD...CHERRY HILL AND BARKSDALE AROUND 300 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PORT DEPOSIT...
CHESAPEAKE CITY AND PERRYVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH A COUPLE OF
THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3934 7614 3937 7611 3937 7606 3942 7600
3946 7601 3952 7598 3955 7603 3955 7608
3966 7617 3972 7615 3973 7610 3976 7608
3982 7579 3956 7579 3932 7591 3933 7617
TIME...MOT...LOC 1837Z 265DEG 31KT 3973 7612 3958 7613 3934 7633
DRAGSpecial weather statement, Aug 21, 1:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT SUN AUG 21 2016
MDZ012-015-211930-
KENT-QUEEN ANNE'S-
257 PM EDT SUN AUG 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENT AND CENTRAL QUEEN
ANNE'S COUNTIES...
AT 256 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A
LINE EXTENDING FROM NEAR ROCK HALL TO NEAR STEVENSVILLE...AND MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR... ROCK HALL AROUND 300 PM EDT. OVERTON
AROUND 310 PM EDT.
LANGFORD AROUND 315 PM EDT.
CHESTERTOWN...CENTREVILLE...OLD TOWN AND NEWTOWN AROUND 330 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KINGSTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3904 7631 3901 7630 3901 7628 3903 7625
3905 7623 3909 7623 3913 7625 3915 7628
3917 7628 3926 7622 3938 7605 3902 7607
3900 7632
TIME...MOT...LOC 1856Z 235DEG 16KT 3918 7628 3904 7632
DRAGSpecial weather statement, Aug 21, 2:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT SUN AUG 21 2016
MDZ019-212030-
TALBOT-
340 PM EDT SUN AUG 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TALBOT
COUNTY...
AT 339 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CALVERT CLIFFS TO NEAR TAYLORS ISLAND TO NEAR
CHESAPEAKE RANCH ESTATES TO 7 MILES NORTHEAST OF SAINT INIGOES
CREEK...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 35 MPH ARE POSSIBLE WITH THESE STORMS AS WELL AS
LIGHTNING STRIKES.
THESE STORMS WILL BE NEAR...
OXFORD AROUND 420 PM EDT.
TRAPPE AROUND 425 PM EDT.
HAMBLETON AROUND 430 PM EDT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3858 7605 3860 7606 3863 7608 3862 7612
3864 7615 3868 7617 3869 7619 3867 7620
3871 7621 3871 7624 3872 7623 3869 7602
3862 7598 3860 7599 3857 7602
TIME...MOT...LOC 1939Z 230DEG 26KT 3847 7643 3844 7637 3832 7632 3821
7631
DRAGSpecial weather statement, Aug 21, 2:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SUN AUG 21 2016
MDZ012-015-212015-
KENT-QUEEN ANNE'S-
350 PM EDT SUN AUG 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN QUEEN ANNE'S AND
CENTRAL KENT COUNTIES...
AT 350 PM EDT...A STRONG THUNDERSTORM WAS OVER STARKEY CORNER...OR
NEAR CENTERVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
STARKEY CORNER AROUND 400 PM EDT.
CHURCH HILL AROUND 405 PM EDT.
SUDLERSVILLE AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARCLAY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3908 7609 3915 7610 3927 7585 3910 7584
TIME...MOT...LOC 1950Z 259DEG 17KT 3911 7606
DRAG
Event by event
19 heavy rain, 1 thunderstorm wind, 1 high surf, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Queen Anne'S
- When
- August 21, 3:00 PM EST
- Where
- Queen Anne'S County, 0.54 mi E of Stevensville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -76.310
Thunderstorm winds took down trees near metapark pier.
High Surf, Queen Annes
- When
- August 21, 3:00 PM EST
- Where
- Queen Annes forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.038, -76.085 (the zone’s center; the record gives no point)
Thunderstorm winds increased waveheights on Chesapeake bay. A rouge wave damaged a pier.
Flood, Kent
- When
- August 21, 3:30 PM EST
- Where
- Kent County, 1.38 mi S of Melitota to 1.78 mi SSE of Melitota
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 39.250, -76.150
Several inches of floating water was present at intersection of route 298 and Nicholson road.
Heavy Rain, Kent
- When
- August 21, 3:41 PM EST
- Where
- Kent County, 0.87 mi SE of Betterton
- Reported by
- Mesonet
- Coordinates
- 39.360, -76.060
Just over 2 inches of rain fell from thunderstorms.
Heavy Rain, Kent
- When
- August 21, 3:54 PM EST
- Where
- Kent County, 3.2 mi NNW of Rock Hall
- Reported by
- Mesonet
- Coordinates
- 39.170, -76.260
Just under 2 inches of rain fell from thunderstorms.
Heavy Rain, Kent
- When
- August 21, 4:00 PM EST
- Where
- Kent County, 1.28 mi ESE of Crosby
- Reported by
- Mesonet
- Coordinates
- 39.110, -76.180
Over 5 inches of heavy rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 4:15 PM EST
- Where
- Queen Anne'S County, 1.75 mi WSW of Bryantown
- Reported by
- Mesonet
- Coordinates
- 38.920, -76.200
Just over 2 inches of rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 4:15 PM EST
- Where
- Queen Anne'S County, 0.87 mi NW of Church Hill
- Reported by
- Mesonet
- Coordinates
- 39.140, -75.990
Three and a third inches of heavy rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 4:15 PM EST
- Where
- Queen Anne'S County, 3.82 mi WSW of Mc Ginnis
- Reported by
- Mesonet
- Coordinates
- 39.190, -76.010
Just over three inches of heavy rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 4:15 PM EST
- Where
- Queen Anne'S County, 5.93 mi W of Mc Ginnis
- Reported by
- Mesonet
- Coordinates
- 39.210, -76.060
Just over three inches of rain fell from thunderstorms.
Heavy Rain, Kent
- When
- August 21, 4:20 PM EST
- Where
- Kent County, 1.6 mi W of Sassafras
- Reported by
- Mesonet
- Coordinates
- 39.370, -75.830
Two and a half inches of rain fell from thunderstorms.
Heavy Rain, Kent
- When
- August 21, 4:20 PM EST
- Where
- Kent County, 0.53 mi E of Betterton
- Reported by
- Mesonet
- Coordinates
- 39.370, -76.060
Two and a half inches of rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 4:30 PM EST
- Where
- Queen Anne'S County, 0.69 mi S of Centreville
- Reported by
- Mesonet
- Coordinates
- 39.040, -76.070
Just over two inches of rain fell in one hour from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 5:40 PM EST
- Where
- Queen Anne'S County, 0.54 mi E of Stevensville
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -76.310
Two inches of rain fell from thunderstorms.
Heavy Rain, Kent
- When
- August 21, 6:09 PM EST
- Where
- Kent County, 0.69 mi N of Galena
- Reported by
- Social Media
- Coordinates
- 39.340, -75.880
Just over three inches of rain fell from thunderstorms.
Heavy Rain, Kent
- When
- August 21, 9:00 PM EST
- Where
- Kent County, 0.87 mi NW of Rock Hall
- Reported by
- COOP Observer
- Coordinates
- 39.140, -76.240
Just over two inches of heavy rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 9:00 PM EST
- Where
- Queen Anne'S County, 0.88 mi NE of Grasonville
- Reported by
- COOP Observer
- Coordinates
- 38.960, -76.210
Just over two inches of rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 21, 9:00 PM EST
- Where
- Queen Anne'S County, 0.69 mi S of Centreville
- Reported by
- COOP Observer
- Coordinates
- 39.040, -76.070
Just over two inches of heavy rain fell from thunderstorms.
Heavy Rain, Queen Anne'S
- When
- August 22, 6:44 AM EST
- Where
- Queen Anne'S County, 2.63 mi SW of Bryantown
- Reported by
- Mesonet
- Coordinates
- 38.900, -76.200
Just over three inches of rain fell in thunderstorms the day before.
Heavy Rain, Kent
- When
- August 22, 6:50 AM EST
- Where
- Kent County, 0.87 mi SE of Betterton
- Reported by
- Mesonet
- Coordinates
- 39.360, -76.060
Just over four inches of heavy rain fell from thunderstorms the day before.
Heavy Rain, Queen Anne'S
- When
- August 22, 6:53 AM EST
- Where
- Queen Anne'S County, Centreville
- Reported by
- Mesonet
- Coordinates
- 39.050, -76.070
Just over 2 inches of rain fell from thunderstorms the day before.
Heavy Rain, Kent
- When
- August 22, 6:54 AM EST
- Where
- Kent County, 3.2 mi NNW of Rock Hall
- Reported by
- Mesonet
- Coordinates
- 39.170, -76.260
Just over 2 inches of heavy rain fell from thunderstorms the day before.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Texas, August 21, 2016$83,000 · 2 events
- Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016$23,000 · 52 kt wind · 5 events
- Damaging Winds in North Carolina, August 21, 2016$15,000 · 54 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201650 kt wind · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20167 events
- Flash Flooding in New Mexico, August 21, 2016$4,000 · 6 events
- Flood and Lightning Strikes in Delaware, August 21, 2016$20 · 6 events
- Tornado and Flash Flooding in Utah, August 21 to 26, 2016EF0 · 6 events
- Waterspouts in Lake Erie, August 21, 20166 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20164 events
- Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 201652 kt wind · 3 events
- Damaging Winds in Maryland, August 21, 201650 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647911, 647918, 647891, 647892, 647893, 647894, 647895, 647896, 647897, 647898, 647899, 647900, 647901, 647902, 647903, 647904, 647905, 647906, 647907, 647908, 647909, 647910.